Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 53, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at Aug 7, 2021, 11:01 PM CDT for 4 counties in Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2021, 11:01 PM CDT (04:01 UTC)
- Expired
- Aug 8, 2021, 5:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 12:30 AM CDT | FLOOD | Mcpherson, KS | DELAYED REPORT. COUNTY DISPATCH REPORTED STREET FLOODING IN MCPHERSON. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1803 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1923 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.5
The text
As transmitted.
442
WGUS43 KICT 080401
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
1101 PM CDT Sat Aug 7 2021
KSC113-115-155-159-081300-
/O.NEW.KICT.FA.W.0053.210808T0401Z-210808T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McPherson KS-Marion KS-Reno KS-Rice KS-
1101 PM CDT Sat Aug 7 2021
The National Weather Service in Wichita has issued a
* Flood Warning for...
McPherson County in central Kansas...
Western Marion County in central Kansas...
Southeastern Rice County in central Kansas...
Northeastern Reno County in south central Kansas...
* Until 800 AM CDT Sunday.
* At 1101 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. Flooding is expected to begin shortly in the warned
area. Between 1 and 2 inches of rain have fallen.
* Some locations that will experience flooding include...
Mcpherson, Lyons, Hillsboro, Sterling, Moundridge, Inman, Galva,
Canton, Little River, Goessel, Ramona, Lehigh, Windom, Durham,
Tampa, Lost Springs, Mcpherson Airport, Roxbury, Marion Lake and
Pilsen.
Additional rainfall amounts up to 1 inch are possible in the warned
area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3836 9828 3861 9740 3861 9693 3817 9716
3816 9827
$$
Darmofal1 follow-up statement
534
WGUS83 KICT 081000
FLSICT
Flood Statement
National Weather Service Wichita KS
500 AM CDT Sun Aug 8 2021
KSC113-115-155-159-081010-
/O.CAN.KICT.FA.W.0053.000000T0000Z-210808T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McPherson KS-Marion KS-Reno KS-Rice KS-
500 AM CDT Sun Aug 8 2021
...FLOOD WARNING IS CANCELLED FOR MCPHERSON, WESTERN MARION,
SOUTHEASTERN RICE AND NORTHEASTERN RENO COUNTIES...
Flood waters have receded and the heavy rain has ended. Flooding is
no longer expected to pose a threat. Please continue to heed any
remaining road closures, and watch out for lingering water in low
lying areas.
LAT...LON 3836 9828 3861 9740 3861 9693 3817 9716
3816 9827
$$
MartinWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Aug 7, 6:40 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, Aug 7, 6:40 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 640 PM CDT Sat Aug 7 2021 .SHORT TERM...(This evening through Tuesday) Issued at 255 PM CDT Sat Aug 7 2021 Forecast highlights the next 7 days: * Thunderstorm potential this evening through Sunday evening, and again Tuesday afternoon-night. * Hot above normal temperatures through about Thursday of next week. An unseasonably strong/deep upper shortwave and an associated surface trough all approaching from the west will be the focus for scattered thunderstorm development and maintenance this evening through tonight across the region. Analysis of model soundings suggest warmer mid-level temperatures and associated capping issues further south will likely keep the higher thunderstorm probabilities generally along and north of Highway 56 across central, north- central, east-central, and northeast Kansas. Latest CAM consensus supports thunderstorm potential moving into central/north-central KS by 5-8pm, and propagating eastward thereafter. Combination of instability and deep layer shear is not overly impressive, although likely sufficient given strong/deep forcing, for a handful of strong-severe storms before roughly midnight. Inverted-V sounding profiles and associated high levels of downdraft CAPE should support strong/damaging wind gusts as the primary threat with the strongest activity. However, modest deep layer shear of 30- 35 kts could promote some supercell structures early on in the event, supporting a threat for some lower-end large hail across central/north-central KS. Given the likelihood of strong downdrafts/cold pools, activity should tend to consolidate into 1-2 forward propagating systems, supporting primarily a wind threat as activity moves east. Sunday is looking a bit more interesting thunderstorm-wise, mainly across southeast Kansas. Cooler temperatures aloft associated with the passing shortwave overhead along with continued rich boundary layer moisture will support higher levels of instability compared to today. Additionally, deep layer shear is progged to be slightly higher than today given west/northwest flow aloft. The main concern for storm initiation though is the apparent lack of a surface trigger. This problem would be overcome if tonight's convection lays out a formidable outflow boundary across the region. All-in-all, if storms are able to develop, instability/shear combo would support strong to severe storms. Stay tuned. Otherwise, hot above normal temperatures will continue the next several days, as progged by deterministic consensus of low-level thickness. Thinking forecast highs in the 90s to low 100s are realistic. The greatest combination of high temperatures/dewpoints will be Monday and Tuesday, when forecast afternoon heat indices are around 105 degrees for many. Will continue to monitor for possible heat advisory headlines. Fortunately, breezy south winds both days should help temper the "feels like" temperature some. .LONG TERM...(Tuesday night through Saturday) Issued at 255 PM CDT Sat Aug 7 2021 Deterministic and ensemble consensus attempts to ooze a cold front south into central/northern KS Tuesday night and Wednesday, which could be a focus for thunderstorm development. Still quite a bit of uncertainty though surrounding this period, so only went with low to modest PoPs for now. This front should tend to dissipate/wash out, so there shouldn't be much relief in the heat. However, deterministic and ensemble consensus supports a somewhat more appreciable cold front by Thursday night-Friday. This could support additional storm chances, along with cooler daytime temperatures in the 80s-90s, along with decreasing dewpoints and associated humidity. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 629 PM CDT Sat Aug 7 2021 Main concerned for this TAF period will be the approaching thunderstorm activity for the KRSL, KGBD and KSLN terminals. KRSL and KGBD will have the greatest risk of higher winds and hail potential. Most of this activity will push through KRSL and KGBD by 02Z with KSLN the next one up. By 03Z, KSLN will likely see the thunderstorm activity. Not as confident with the severity of the activity for KSLN but stronger winds and hail are still possible there until 06Z. KHUT and KICT look to be on the southern extent of the thunderstorm activity. KHUT is much more likely to get the thunder while KICT is more likely to just miss it. That said, can't rule out the potential for thunder coming on station at KICT around 06Z tonight. KCNU will get the thunderstorm activity and is not likely to see thunder until closer to 10Z but not confident on the extent of the thunderstorm potential. By 12Z, all areas are expected to return to VFR conditions as the main push of thunderstorm activity pushes off to the east. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 74 97 74 99 / 20 20 10 0 Hutchinson 70 97 73 100 / 30 10 10 0 Newton 72 95 73 98 / 30 20 10 0 ElDorado 73 94 74 97 / 20 20 20 10 Winfield-KWLD 75 95 75 97 / 30 30 20 10 Russell 66 97 71 103 / 60 0 0 0 Great Bend 66 94 69 99 / 60 0 0 0 Salina 70 97 73 102 / 60 10 0 0 McPherson 70 95 72 99 / 50 10 10 0 Coffeyville 76 93 75 95 / 30 30 30 10 Chanute 76 92 75 94 / 30 30 30 10 Iola 76 91 75 93 / 30 30 30 10 Parsons-KPPF 75 92 75 95 / 30 30 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...ELM
Hazardous weather outlook, Aug 7, 3:37 PM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 337 PM CDT Sat Aug 7 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 337 PM CDT Sat Aug 7 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered thunderstorms are expected this evening through tonight, mainly along and north of the Highway 56 corridor across central, north-central, east-central, and northeast Kansas. A handful of strong to severe storms are possible before about midnight. The primary threat will be strong to damaging wind gusts of 50 to 70 mph, although a few instances of large hail are possible as well before about 9 PM across central and north-central Kansas. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is some potential for thunderstorm development Sunday afternoon and evening, mainly across southeast Kansas. If storms are able to form, severe weather is possible. Stay tuned for later forecasts. Dangerous heat will continue across the region through Tuesday, with afternoon through early evening heat indices ranging from 100 to 105 degrees. There is a chance of thunderstorms Tuesday afternoon through Wednesday, mainly across the northern half of Kansas. At this time, a few strong to marginally severe storms appear possible. .SPOTTER INFORMATION STATEMENT... Reports of damaging winds, large hail, heavy rainfall, and flooding are always greatly appreciated. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Aug 7, 9:28 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
928 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND DMG SALINA 38.83N 97.61W
08/07/2021 SALINE KS 911 CALL CENTER
WIDESPREAD WIND DAMAGE ACROSS SALINA.
NUMEROUS POWERLINES DOWN, SOME POWER POLES
SNAPPED. NUMEROUS TREES AND LIMBS DOWN. TIME
ESTIMATED.
&&
ADKSpecial weather statement, Aug 7, 9:52 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
952 PM CDT Sat Aug 7 2021
KSZ050>052-067-068-080315-
Reno KS-Rice KS-McPherson KS-Harvey KS-Marion KS-
952 PM CDT Sat Aug 7 2021
...Strong thunderstorms will impact portions of McPherson, northern
Reno, northwestern Harvey, Rice and Marion Counties through 1015 PM
CDT...
At 951 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ramona to 6 miles northwest of Moundridge
to 9 miles south of Raymond. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hutchinson, Mcpherson, Lyons, Hillsboro, Sterling, Marion,
Moundridge, Inman, Buhler, Nickerson, Galva, Canton, Little River,
Goessel, Lincolnville, Ramona, Lehigh, Alden, Windom and Durham.
This includes Interstate 135 between Mile Markers 43 and 74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Marion Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.
&&
LAT...LON 3844 9826 3861 9742 3861 9693 3852 9693
3852 9684 3830 9684 3803 9804 3808 9847
3820 9847
TIME...MOT...LOC 0251Z 269DEG 36KT 3861 9712 3828 9756 3815 9844
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DARMOFALSpecial weather statement, Aug 7, 10:10 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
1010 PM CDT Sat Aug 7 2021
KSZ050-051-067-080330-
Reno KS-Rice KS-McPherson KS-
1010 PM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of southwestern
McPherson, northern Reno and southeastern Rice Counties through 1030
PM CDT...
At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm
just north of Nickerson, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hutchinson, Lyons, Sterling, Inman, Buhler, Nickerson, Alden,
Willowbrook and Hutchinson Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.
&&
LAT...LON 3833 9834 3839 9770 3806 9770 3806 9836
TIME...MOT...LOC 0309Z 270DEG 33KT 3822 9807
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
DARMOFALLocal storm report, Aug 7, 10:26 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1026 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST 2 NW HUTCHINSON 38.09N 97.94W
08/07/2021 M56 MPH RENO KS PUBLIC
&&
METZGERLocal storm report, Aug 7, 10:35 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1035 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND GST N STERLING 38.22N 98.21W
08/07/2021 E60 MPH RICE KS TRAINED SPOTTER
50 TO 60 MPH QUICK BURST OF WIND AND THEN SUBSIDED.
&&
KEVIN.DARMOFALSpecial weather statement, Aug 7, 10:56 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
1056 PM CDT Sat Aug 7 2021
KSZ067-082-080430-
Reno KS-Kingman KS-
1056 PM CDT Sat Aug 7 2021
...Strong thunderstorms will impact portions of Reno and Kingman
Counties through 1130 PM CDT...
At 1056 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Sterling to near Pretty
Prairie to 8 miles east of Nashville. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hutchinson, Kingman, South Hutchinson, Buhler, Haven, Nickerson,
Pretty Prairie, Norwich, Arlington, Partridge, Plevna, Abbyville,
Nashville, Yoder, Murdock, Waterloo, Willowdale, Zenda, Willowbrook
and Spivey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Kansas.
&&
LAT...LON 3739 9845 3777 9838 3816 9835 3817 9770
3773 9778 3773 9781 3739 9782
TIME...MOT...LOC 0356Z 259DEG 40KT 3811 9821 3779 9809 3745 9827
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
DARMOFALThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:33 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 57 min |
| Aug 7, 8:25 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, McPherson, Rice, Saline | 65 min |
| Aug 7, 9:08 PM CDT | Special Weather Statement | ICT | McPherson | 22 min |
| Aug 7, 9:27 PM CDT | Special Weather Statement | ICT | McPherson, Rice, Saline | 33 min |
| Aug 7, 9:52 PM CDT | Special Weather Statement | ICT | McPherson, Marion, Rice | 23 min |
| Aug 7, 10:10 PM CDT | Special Weather Statement | ICT | Rice | 20 min |
| Aug 7, 10:19 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno, Rice | 26 min |
| Aug 7, 10:24 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 36 min |
| Aug 7, 10:56 PM CDT | Special Weather Statement | ICT | Kingman, Reno | 34 min |
| Aug 7, 11:26 PM CDT | Special Weather Statement | ICT | Harvey, Kingman, Sedgwick | 34 min |
| Aug 7, 11:48 PM CDT | Special Weather Statement | ICT | Harvey, Sedgwick | 42 min |
| Aug 8, 12:21 AM CDT | Special Weather Statement | ICT | Butler, Cowley, Elk, Greenwood | 54 min |
| Aug 8, 2:18 PM CDT | Heat Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 4 days |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.